Indiana, 2025

Flash Flooding and Flooding in Indiana, February 15 to 16, 2025

February 15 to 16, 2025 · NWS LMK · 5 events in 3 counties and zones

A major heavy rain and flash flooding event took place across southern Indiana and central Kentucky on February 15th and 16th, 2025. The large scale upper level pattern featured deep troughing ejecting across the central CONUS, with broad southwesterly flow occurring in the low and mid troposphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A major heavy rain and flash flooding event took place across southern Indiana and central Kentucky on February 15th and 16th, 2025. The large scale upper level pattern featured deep troughing ejecting across the central CONUS, with broad southwesterly flow occurring in the low and mid troposphere. Southerly flow helped to draw rich moisture up from the Gulf of America, with unseasonably high precipitable water for the middle of February overspreading the Tennessee and lower Ohio Valley. A nearly stationary surface front extending from west to east across the lower Ohio Valley provided a source for lift as warm and humid air ascended over a cool near surface layer. Light to moderate rain developed across the region early on the morning of the 15th, with precipitation gradually getting heavier across southern Indiana during the afternoon hours. As the main surface low pressure system moved across the region during the nighttime hours on the 15th into the 16th, heavier rain, with some embedded thunderstorms, moved across the area. While the severe thunderstorm threat and the heaviest rainfall remained over southern Kentucky, southern Indiana still received several inches of rainfall before precipitation ended on the 16th, resulting in scattered instances of flooding and flash flooding. Precipitation ended as a band of light to moderate snow on the morning of the 16th, producing accumulations of 1 to 3 inches before ending.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Feb 15, 7:56 PM EST, 3 hours 59 minutes earlier. Its key messages:

  • * Windy, raw day on Sunday with falling temperatures and patchy light rain changing to snow. Only light accumulation expected. * Rapidly falling temperatures into the teens could cause lingering wet surfaces to freeze Sunday night. Black ice may be possible for the Monday morning commute. * A significant winter storm threat exists for Tuesday night and Wednesday where significant snow may fall across the region. * Once the cold weather moves in on Sunday, it will remain in the region for much of the rest of the month. Low temperatures each morning next week (starting Monday morning) will be in the teens for many locations.
Area forecast discussion, Feb 15, 7:56 PM EST, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
756 PM EST Sat Feb 15 2025

.KEY MESSAGES...

*  Windy, raw day on Sunday with falling temperatures and patchy
   light rain changing to snow. Only light accumulation expected.

*  Rapidly falling temperatures into the teens could cause lingering
   wet surfaces to freeze Sunday night. Black ice may be possible
   for the Monday morning commute.

*  A significant winter storm threat exists for Tuesday night and
   Wednesday where significant snow may fall across the region.

*  Once the cold weather moves in on Sunday, it will remain in the
   region for much of the rest of the month. Low temperatures each
   morning next week (starting Monday morning) will be in the teens
   for many locations.

&&

.UPDATE...
Issued at 752 PM EST Sat Feb 15 2025

A line of thunderstorms is located over our far western counties and
moving east at 50kts. As the warm front continues to lift north, the
southern portion of the region will be within the warm sector of the
low pressure system. Storms ahead and along the cold front will
enter a favorable environment with 50kts of deep layer shear,
limited instability, lots of moisture, and a strengthening low level
jet. This low level jet will increase low level shear, promoting
rotation. Brief tornadoes and gusty to damaging winds will be
possible tonight. A tornado watch has been issued until 7Z.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 345 PM EST Sat Feb 15 2025

The Kentucky Mesonet shows today's rainfall totals have fallen
fairly even from west to east with the northern areas receiving less
and the southern areas seeing more. Louisville, so far, has only
seen around 0.5" while Simpson County has seen over 4.5+". Allen and
Cumberland Counties are also showing over 4" of rainfall today.

Tonight, ahead of an upper trough, a surface low will get pushed
northeast up the Mississippi River valley and through the CWA.
Rainfall along the warm front to the east of the low is expected to
slide north through Kentucky and farther into Indiana before the
trailing north-northeast to south-southwest oriented cold front
quickly moves east over Kentucky. Another 2-3" of additional
rainfall is expected to fall after 00z in a corridor between
Louisville, Bowling Green, and Lexington, leading to continued
flooding concerns until the passage of the cold front later tonight.

Between around 3z to 8z as the cold front moves east through south
central Kentucky, South wind around 15-20 mph with gusts to 30-35
mph are expected to lift dew points into the mid to upper 50s as
temperatures reach near 60 degrees. This could help MLCAPE values
reach to near 500 J/kg across southern Kentucky, and with strong
deep layer shear in place with the added forcing from the cold
front, there will be a chance for severe gusty winds and a slight
chance for a quick spin-up tornado. The severe threat will be
limited in duration to just when the cold front is passing through
an area. Once the front passes, the threat will be over.

Behind the cold front, late tonight into early tomorrow morning,
northwest winds (around 20 mph gusting to 30-35 mph) will usher in
much cooler temperatures. This will eventually change any remaining
precipitation behind the cold front to snow. Current thinking is
this change over will happen around 10-11z in our northwest Indiana
counties and be east of the Kentucky Bluegrass by early afternoon.
Some light flurries could remain through most of the day with lots
of low level moisture and cloud cover, but model soundings do show
the DGZ has trouble remaining saturated. The northwest flow will
ease slightly through the day, but the strong cold air advection
will likely limit high temperatures to the low 30s to near 50 (in
the far eastern parts of the CWA). These temperatures are just a
little over Saturday night's lows.

&&

.LONG TERM /SUNDAY THROUGH SATURDAY/...
Issued at 345 PM EST Sat Feb 15 2025

Sunday Night through Monday Night...

Surface cold front will push further south of the region Sunday
night with a cold northwest wind in place across the region.
Probably will see a few snow flurries continue across the far east
in the evening before diminishing overnight.  Skies are likely to
remain largely cloudy with lows dipping into the mid-upper teens
over southern Indiana with 15-20 across much of Kentucky.

Quiet weather is expected on Monday with a strong ridge of high
pressure building into the region.  Temps will struggle with cold
advection in full swing.  Highs of 25-30 will be possible across
southern Indiana and far northern Kentucky.  Across much of
Kentucky, highs of 30-35 are expected.  Lows Monday night will dip
back into the teens across southern Indiana and the northern half of
Kentucky, with lower 20s across southern KY.

Tuesday through Thursday Night...

* WINTER STORM THREAT TUESDAY NIGHT THROUGH THURSDAY *

A weak clipper system will push across the region Tuesday morning.
The overall model trends with guidance has been for a drier passage,
but I think we can get some flurries out of it.  Temps will still be
cold here with highs in the upper 20s to the lower 30s.

By Tuesday night, all eyes will be on storm system pulling through
the southern Plains into the southeast US.  The GFS and Euro are a
bit more amplified with the upper level trough axis, likely owing to
a stronger western CONUS ridge that develops.  With a cold airmass
in place, moisture streaming up from the Gulf will lead to an east-
west band of snow moving through the region from late Tuesday night
through the day on Wednesday.

The operational GFS and Euro both show an impressive band of
snowfall from southern MO eastward through central Kentucky.  The
GFS ensemble has a bit more spread in its solutions with the system.
However, the Euro ensemble is much more tightly clustered with a
band of snow from southern MO through central Kentucky (favoring the
WK/BG Parkway corridor). Ensemble probabilities of > 3 inches of
snow are in the 90-95% chance range, while snowfall amounts of > 6
inches are in the 35-40% range.  Will continue to watch this period
of the forecast very carefully as this system could produce very
significant impacts to the region.

Highs Wednesday look to be in the mid-upper 20s with lows in the
upper single digits.  Highs Thursday will be quite cold with highs
in the upper teens to around 20.  Lows Thursday night could drop
into the lower single digits.

Friday-Saturday...

The multi-model consensus suggests a drier, but cold pattern holding
sway to end the week and into the weekend.  Arctic high pressure
looks to build into the region.  Temperatures will largely be
dependent on snow pack.  Friday's highs within the blend are likely
too warm, but current thinking is that highs would likely top out in
the lower teens/20s for highs with overnight lows in the low single
digits.  If we have sufficient clearing and snow pack, I do not see
why we could not go to the low single digits or below zero Friday
night.  Highs on Saturday should be similar upper teens/lower 20s.
Again, the NBM temps for the weekend look too warm at this time.

&&

.AVIATION /00Z TAFS THROUGH 06Z MONDAY/...
Issued at 646 PM EST Sat Feb 15 2025

Moderate rainfall continues to fall over central Kentucky ahead of
an approaching surface low. As the low quickly moves off to the
northeast, showers are expected to work north along a warm front
before the system's cold front moves east over the Lower Ohio
Valley, reducing rainfall intensity as remaining precipitation
eventually turns to snow. All this precipitation and moisture will
keep low ceilings and reduced visibilities over the terminals
through the forecast period. Tonight, expect a low level jet to
cause low level wind shear at BWG, LEX, and RGA before gusty winds
move in late tonight behind the cold front. As the cold front moves
through, winds will shift to the northwest and rain will steadily
become lighter. After the snow moves through in the morning, CIGs
will begin to improve.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...Flood Watch through Sunday afternoon for KYZ023>043-045>049-
     053>057-061>067-070>078-081-082.
IN...Flood Watch through Sunday afternoon for INZ076>079-083-084-
     089>092.

&&

UPDATE...SRW
SHORT TERM...KDW
LONG TERM...MJ
AVIATION...KDW/SRW
Hazardous weather outlook, Feb 15, 4:02 PM EST, 7 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
402 PM EST Sat Feb 15 2025

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-162115-
Orange-Washington IN-Scott IN-Jefferson IN-Dubois-Crawford-Perry-
Harrison IN-Floyd-Clark IN-Hancock-Breckinridge-Meade-Ohio-Grayson-
Hardin-Bullitt-Jefferson-Oldham-Trimble-Henry-Shelby-Franklin-
Scott KY-Harrison KY-Spencer-Anderson-Woodford-Fayette-Bourbon-
Nicholas-Nelson-Washington KY-Mercer-Jessamine-Clark KY-Larue-Marion-
Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-
Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-
Russell-Cumberland-Clinton-
402 PM EST Sat Feb 15 2025 /302 PM CST Sat Feb 15 2025/

...FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY AFTERNOON...

This Hazardous Weather Outlook is for portions of southern Indiana
and central Kentucky.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov/louisville on the
Internet for more information about the following hazards.

A Flood Watch continues through midday Sunday. A large storm system
has already soaked south central Kentucky causing widespread areal
and river flooding with some isolated areas of flash flooding. With
another 1 to 3+ inches of rain expected tonight, flooding is expected
to continue as the system drifts northward through central Kentucky.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Windy, raw day on Sunday with falling temperatures and patchy light
rain changing to snow. Light accumulations are possible, mainly over
southern Indiana. Wind gusts of up to 35 mph are expected on Sunday.

Temperatures fall into the teens Sunday night, so lingering wet
spots may freeze. Black ice may be a concern for the Monday morning
commute.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed to report significant
flooding.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

KDW

In the hours before

Special weather statement, Feb 15, 10:48 PM EST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Louisville KY
948 PM CST Sat Feb 15 2025

KYZ070>075-160415-
Monroe KY-Warren KY-Logan KY-Simpson KY-Allen KY-Barren KY-
948 PM CST Sat Feb 15 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN LOGAN...WESTERN
MONROE...SIMPSON...ALLEN...SOUTHERN WARREN AND SOUTHERN BARREN
COUNTIES THROUGH 1015 PM CST...

At 947 PM CST, Doppler radar was tracking a strong thunderstorm 11
miles north of Cross Plains, moving east at 55 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Scottsville, Tompkinsville, Franklin, Gamaliel, Woodburn, Fountain
Run, Black Jack, Gum Tree, Austin, and Settle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until 100 AM CST for south central
Kentucky.

&&

LAT...LON 3665 8651 3663 8656 3665 8659 3665 8674
      3684 8679 3697 8575 3662 8570
TIME...MOT...LOC 0347Z 252DEG 48KT 3671 8667

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

jdg
Local storm report, Feb 15, 10:59 PM EST, 56 minutes before
Preliminary Local Storm Report
National Weather Service Louisville KY
1059 PM EST Sat Feb 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     Hail             1 S Auburn              36.85N 86.70W
02/15/2025  E1.00 Inch       Logan              KY   Trained Spotter

            Quarter-sized hail was reported near Auburn.

&&

CSG
Special weather statement, Feb 15, 11:23 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Louisville KY
1023 PM CST Sat Feb 15 2025

KYZ071>076-081-160530-
Metcalfe KY-Monroe KY-Warren KY-Simpson KY-Cumberland KY-Allen KY-
Barren KY-
1023 PM CST Sat Feb 15 2025

...A STRONG THUNDERSTORM WILL IMPACT MONROE...SOUTHEASTERN SIMPSON...
ALLEN...SOUTHEASTERN WARREN...SOUTHWESTERN CUMBERLAND...SOUTHERN
BARREN AND SOUTHERN METCALFE COUNTIES THROUGH 1130 PM CST...

At 1023 PM CST, Doppler radar was tracking a strong thunderstorm over
Scottsville, moving east at 50 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Scottsville, Tompkinsville, Edmonton, Gamaliel, Fountain Run, Curtis,
Gum Tree, Blythe, Harlan Crossroads, and Greenhill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until 100 AM CST for south central
Kentucky.

&&

LAT...LON 3665 8649 3690 8639 3700 8549 3699 8549
      3682 8558 3662 8544 3663 8562
TIME...MOT...LOC 0423Z 274DEG 44KT 3675 8621

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

jdg
Special weather statement, Feb 15, 11:38 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Louisville KY
1038 PM CST Sat Feb 15 2025

KYZ063-064-074-076-077-160545-
Hart KY-Metcalfe KY-Barren KY-Adair KY-Green KY-
1038 PM CST Sat Feb 15 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN GREEN...SOUTH CENTRAL
HART...NORTHEASTERN BARREN...ADAIR AND NORTHERN METCALFE COUNTIES
THROUGH 1145 PM CST...

At 1038 PM CST, Doppler radar was tracking a strong thunderstorm over
Glasgow, moving east at 40 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Glasgow, Columbia, Edmonton, Three Springs, Horse Cave, Cave City,
Pickett, Absher, Node, and Coral Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until 100 AM CST for south central
and central Kentucky.

&&

LAT...LON 3694 8603 3716 8602 3721 8505 3713 8508
      3707 8513 3702 8519
TIME...MOT...LOC 0438Z 275DEG 36KT 3703 8592

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

jdg
Local storm report, Feb 15, 11:39 PM EST, 16 minutes before
Preliminary Local Storm Report
National Weather Service Louisville KY
1139 PM EST Sat Feb 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1037 PM     Flash Flood      1 SSE Pewee Valley      38.30N 85.48W
02/15/2025                   Oldham             KY   Emergency Mngr

            Video of flowing water over the road on the
            9200 block of Ash Avenue.

&&

CSG
Local storm report, Feb 15, 11:46 PM EST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Louisville KY
1146 PM EST Sat Feb 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1136 PM     Flash Flood      2 N Gradyville          37.12N 85.42W
02/15/2025                   Adair              KY   Emergency Mngr

            A water rescue operation was performed on
            Milltown Road in Adair County.

&&

CSG

The radar

The Louisville radar (KLVX), 67 km away, was scanning. The volume nearest the first event began at 04:56 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 flood. Local standard time, as filed.

Flash Flood, Clark

When
February 15, 11:55 PM EST to February 16, 2:55 AM EST
Where
Clark County, 2.61 mi NE of Henryville to 2.55 mi NE of Henryville
Cause
Heavy Rain
Reported by
Public
Coordinates
38.554, -85.733

Significant flooding was observed on Heil Road near Silver Creek.

Flash Flood, Clark

When
February 16, 12:02 AM EST to 2:02 AM EST
Where
Clark County, 0.35 mi NNE of Carwood to 0.33 mi NNE of Carwood
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.455, -85.869

Rushing water was reported over Broom Hill Road near the 5800 block.

Flood, Clark

When
February 16, 12:02 AM EST to 4:02 AM EST
Where
Clark County, 0.54 mi E of Charlestown to 1.58 mi SW of Charlestown
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.450, -85.660

Several flooded roads were reported in the Charlestown area.

Flood, Washington

When
February 16, 1:40 AM EST to 4:40 AM EST
Where
Washington County, 3 mi WSW of Rosebud to 2.98 mi WSW of Rosebud
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.515, -86.272

Hardinsburg Livonia Road at Gypsy Ridge and Martinsburg Road were closed due to creek flooding.

Flash Flood, Floyd

When
February 16, 3:22 AM EST to 6:22 AM EST
Where
Floyd County, 2.99 mi SSW of Greenville to 3.14 mi SSW of Greenville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.342, -86.006

Georgetown Greenville Road was closed due to high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2025Every state in 2025This day in weather historyWarnings in Indiana, February 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1236333, 1236334, 1236337, 1236342, 1236343.